Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 24, NWS San Diego, CA

August 13, 2022San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 13, 2022, 3:05 PM PDT for San Diego County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2022, 3:05 PM PDT (22:05 UTC)
Expired
Aug 13, 2022, 6:00 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 58 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 3:05 PM PDTHEAVY RAIN 0.651 Wsw Warner Springs, CAMESONET STATION WSGC1 1.1 SW WARNER SPRINGS (CNRFC) PAST 1 HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2166 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

029 
WGUS56 KSGX 132205
FFWSGX
CAC073-140100-
/O.NEW.KSGX.FF.W.0024.220813T2205Z-220814T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
305 PM PDT Sat Aug 13 2022

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  North Central San Diego County in southwestern California...

* Until 600 PM PDT.

* At 305 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain in San Luis Rey drainage, Buena Vista and Ward Creeks 
  near Warner Springs. Between 0.75 and 1 inch of rain has fallen. 
  The expected rainfall rate is 0.5 to 1 inch in 1 hour. Flash 
  flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Warner Springs, Hwy 79 Between Santa Ysabel And Warner Springs, 
  Hwy 79 Between Warner Springs And Oak Grove, Lake Henshaw, Hwy S2 
  Between Hwy 79 And Hwy 78, Ranchita, S7 - East Grade Rd, Borrego 
  Palm Canyon, Hwy 79 Between Oak Grove And Aguanga, Palomar 
  Mountain, Los Coyotes Indian Reservation, Santa Ysabel Indian 
  Reservation, Santa Ysabel and La Jolla Indian Reservation.

Between Borrego Springs and Warner Springs

This includes the following streams and drainages...Borrego Palm 
Canyon, Verde, Cañada, San Ysidro Creek, Aguanga, Cañada, Ward 
Canyon, Scholder Creek, Cedar Creek, Agua Caliente, Cañada, Carrista 
Creek, Kohler Canyon, San Luis Rey River, Bear Canyon, Temecula 
Creek, Carrizo Creek, Matagual Creek, West Fork San Luis Rey River, 
Coyote Creek, Agua Caliente Creek, Iron Springs Creek, Cooper 
Canyon, Indian Creek, Cow Canyon, Buena Vista Creek, Santa Ysabel 
Creek and San Felipe Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When Flooded turn around, don't drown when encountering flooded 
roads. Most flood deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3338 11684 3338 11673 3339 11670 3342 11658
      3341 11644 3332 11641 3322 11651 3315 11667
      3327 11686

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

Tardy
1 follow-up statement
398 
WGUS76 KSGX 132311
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
411 PM PDT Sat Aug 13 2022

CAC073-140100-
/O.CON.KSGX.FF.W.0024.000000T0000Z-220814T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
411 PM PDT Sat Aug 13 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING 
FOR NORTH CENTRAL SAN DIEGO COUNTY...

At 411 PM PDT, Doppler radar indicated thunderstorms have dissipated 
across the San Luis Rey drainage, Buena Vista, San Ysidro and Ward 
Creeks near Warner Springs. Between 0.5 and 2 inches of rain have 
fallen. The expected rainfall rate is 0.25 inches or less in 1 hour. 
Additional rainfall amounts up to 0.25 inches are possible in the 
warned area. Flash flooding is already occurring along portions of 
highway 79 and normally dry creeks.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
Warner Springs, Hwy 79 Between Santa Ysabel And Warner Springs, Hwy 
79 Between Warner Springs And Oak Grove, Lake Henshaw, Hwy S2 
Between Hwy 79 And Hwy 78, Ranchita, S7 - East Grade Rd, Borrego 
Palm Canyon, Hwy 79 Between Oak Grove And Aguanga, Palomar Mountain, 
Los Coyotes Indian Reservation, Santa Ysabel Indian Reservation, 
Santa Ysabel and La Jolla Indian Reservation.

This includes the following streams and drainages...
Borrego Palm Canyon, Verde, Cañada, San Ysidro Creek, Aguanga, 
Cañada, Ward Canyon, Scholder Creek, Cedar Creek, Agua Caliente, 
Cañada, Carrista Creek, Kohler Canyon, San Luis Rey River, Bear 
Canyon, Temecula Creek, Carrizo Creek, Matagual Creek, West Fork San 
Luis Rey River, Coyote Creek, Agua Caliente Creek, Iron Springs 
Creek, Cooper Canyon, Indian Creek, Cow Canyon, Buena Vista Creek, 
Santa Ysabel Creek and San Felipe Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3338 11684 3338 11673 3339 11670 3342 11658
      3341 11644 3332 11641 3322 11651 3315 11667
      3327 11686

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.25 INCHES IN 1 HOUR

$$

Tardy

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 1:31 PM PDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 13, 1:31 PM PDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
131 PM PDT Sat Aug 13 2022

.SYNOPSIS...
A monsoonal weather pattern will continue through next week,
leading to a daily risk of thunderstorms, mainly during the
afternoons over the mountains and deserts. Moisture levels will
be highest today with flash flooding possible over the mountains
and deserts. Little day to day temperature changes will occur
while humidity remains high.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Several powerful thunderstorms have erupted over the mountains so
far today. These will probably drift into adjacent deserts late
this afternoon. Individual thunderstorms are capable of dropping 1
to 2 inches per hour. The Flood Watch remains through 8 pm. If
you have any reports of flash flooding or other damage from
storms, please report it via Twitter @NWSSanDiego. Skywarn
activation continues for San Diego, Riverside and San Bernardino
Counties through 8 pm. Hot weather with temps exceeding 100
degrees will continue in the Inland Empire this afternoon,
supporting the heat advisory that expires at 8 pm. Temps will be
trimmed by only a couple degrees Sunday and for the coming week.
Moisture decreases for Sunday and Monday for fewer thunderstorms
during the afternoons in mountains and deserts. This looks to be
the pattern with little change through about Thursday, making for
a rather persistent forecast Sunday through Thursday. However,
we'll watch for a wildcard thunderstorm complex or some such
nocturnal thing that could materialize far out in the desert and
move into our region, such as last night's feature. These
adjustments may be needed on a day-to-day basis. On Friday and
Saturday, some guidance increases the moisture, and some of that
guidance increases it a lot. Other guidance maintains the status
quo. It's possible the precip chances edge westward to the coast
Friday and Saturday and the forecast precip amounts get larger.
The current forecast reflects a slight trend wetter and slightly
farther west of the mountains toward week's end. We've seen
guidance show a deep moisture surge by day 6 or 7 this pasts week,
and somehow subsequent model runs keep delaying it. We just have
to wait and see. In the meantime, we'll have similar weather,
though not quite as hot, for the next five days or so. Stay tuned
for any variations on this theme as they could be important.

&&

.AVIATION...
132030Z...Coast/Valleys...Multiple cloud layers with SCT 6000-8000
FT MSL and SCT-BKN 15,000-20,000 FT MSL are occurring across San
Diego County, and may spread into Orange County later this
afternoon. Low clouds may return to coastal areas after 03z Sun,
with bases near 1000 FT MSL. Any low clouds near the coast will
scatter out 15-17z Sun.

Mountains/Deserts...Widespread TSRA activity will continue through
01z Sun. Bases near 6,000-9,000 FT MSL and tops to 40,000 FT MSL.
Gusty and erratic winds with severe up/downdrafts, frequent
lightning and reduced vis of 2-4 SM, locally below 1 SM, in +RA and
BLDU. Otherwise, SCT-BKN AOA 20,000 FT MSL through tonight.

&&

.MARINE...
No hazardous marine weather is expected through Thursday.

&&

.SKYWARN...
Skywarn activation is requested through 8 pm today for San Diego,
Riverside, and San Bernardino Counties. Please use Twitter
@NWSSanDiego or the online spotter report form:
inws.ncep.noaa.gov/report

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT this evening for San Bernardino and
     Riverside County Valleys-The Inland Empire.

     Flood Watch until 8 PM PDT this evening for Apple and Lucerne
     Valleys-Coachella Valley-Riverside County Mountains-San
     Bernardino County Mountains-San Diego County Deserts-San
     Diego County Mountains-San Gorgonio Pass Near Banning.

PZ...None.

&&

PUBLIC...MM
AVIATION/MARINE...Schenk

In the hours before

Local storm report, Aug 13, 1:42 PM PDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
142 PM PDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLOOD            2 W CAMPO               32.63N 116.50W
08/13/2022                   SAN DIEGO          CA   COUNTY OFFICIAL

            FLOODING REPORTED ALONG CALIFORNIA STATE
            ROUTE 94.

&&

ES
Special weather statement, Aug 13, 2:01 PM PDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service San Diego CA
201 PM PDT Sat Aug 13 2022

CAZ050-058-132145-
San Diego County Inland Valleys CA-San Diego County Mountains-
Including The Palomar And Descanso Ranger Districts of the Cleveland
National Forest CA-
201 PM PDT Sat Aug 13 2022

...A strong thunderstorm will impact portions of north central San
Diego County through 245 PM PDT...

At 200 PM PDT, Doppler radar was tracking a strong thunderstorm over
S7 - East Grade Rd, or 12 miles east of Valley Center, moving west at
5 mph.

HAZARD...Wind gusts to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Warner Springs, Palomar Mountain, Hwy 79 Between Warner Springs And
Oak Grove, Hwy 79 Between Santa Ysabel And Warner Springs, Lake
Henshaw, Palomar Mountain State Park, S7 - East Grade Rd, Hwy 78
Between Ramona And Santa Ysabel, Hwy S2 Between Hwy 79 And Hwy 78, La
Jolla Indian Reservation, Santa Ysabel Indian Reservation, Santa
Ysabel and Los Coyotes Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3305 11677 3336 11693 3336 11671 3325 11656
TIME...MOT...LOC 2100Z 070DEG 5KT 3325 11680

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Tardy
Local storm report, Aug 13, 2:17 PM PDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
217 PM PDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HEAVY RAIN       2 SE FOREST FALLS       34.06N 116.89W
08/13/2022  M2.28 INCH       SAN BERNARDINO     CA   MESONET

            MESONET STATION YUCC1 YUCAIPA RIDGE. 1.5
            INCHES IN 1 HOUR. THIS IS AT 9000 FEET ABOVE
            MILL CREEK.

&&

AOT
Local storm report, Aug 13, 2:27 PM PDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
227 PM PDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     6 SW WARNER SPRINGS     33.22N 116.70W
08/13/2022  M55 MPH          SAN DIEGO          CA   MESONET

            MESONET STATION MGYSD MATAGUAY (SDGE).

&&

AOT
Local storm report, Aug 13, 2:29 PM PDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
229 PM PDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     FLOOD            7 SE AGUANGA            33.38N 116.77W
08/13/2022                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            ROADWAY FLOODING ON SR 79, EAST OF OAK
            GROVE. CHP AND CALTRANS QUICKMAP.

&&

AOT
Local storm report, Aug 13, 2:34 PM PDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
234 PM PDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      2 WNW FOREST FALLS      34.09N 116.94W
08/13/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            POSSIBLE MUD SLIDE UNDER BRIDGE AT VALLEY OF
            THE FALLS AND WOOD ROAD IN FOREST FALLS. MUD
            AND DEBRIS ON VALLEY OF THE FALLS ROAD.
            PHOTOS SHARED. YUCAIPA RIDGE HAD 2.28 INCHES
            OF RAIN AND 1.5 INCHES IN 1 HOUR.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:29 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr
Aug 12, 11:21 PM PDTSpecial Weather StatementSGXRiverside39 min
Aug 12, 11:43 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside3 hr
Aug 13, 12:33 AM PDTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr
Aug 13, 2:32 AM PDTFlood WatchSGXRiverside, San Bernardino, San Diego16 hr
Aug 13, 12:07 PM PDTAreal Flood AdvisorySGXSan Diego118 min
Aug 13, 12:19 PM PDTSpecial Weather StatementSGXSan Diego41 min
Aug 13, 12:47 PM PDTSevere Thunderstorm WarningSGXSan Diego58 min
Aug 13, 1:01 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino117 min
Aug 13, 1:05 PM PDTSpecial Weather StatementSGXSan Diego40 min
Aug 13, 1:32 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside, San Bernardino118 min
Aug 13, 2:01 PM PDTSpecial Weather StatementSGXSan Diego44 min
Aug 13, 2:21 PM PDTSevere Thunderstorm WarningSGXSan Diego54 min
Aug 13, 2:25 PM PDTAreal Flood AdvisorySGXSan Diego119 min
Aug 13, 3:43 PM PDTAreal Flood AdvisorySGXSan Bernardino119 min
Aug 13, 4:32 PM PDTSpecial Weather StatementSGX43 min

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.